Texas, 2017

Hail and Damaging Winds in Texas, June 20, 2017

June 20, 2017 · NWS AMA · 5 events in 2 counties and zones

Satellite wind profiles of northwesterly flow of 15-25 kts at 600-450 hPa shows perhaps |enough flow to move these storms into the northern and western Panhandles. Good DCAPE environment of around 1500 J/kg in-conjunction with shear of 30-40 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Satellite wind profiles of northwesterly flow of 15-25 kts at 600-450 hPa shows perhaps |enough flow to move these storms into the northern and western Panhandles. Good DCAPE environment of around 1500 J/kg in-conjunction with shear of 30-40 kts. With supporting inverted-v forecast soundings over parts of the northern Panhandles, indicating strong winds as the primary threat. Large hail potential was there as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 4:26 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 4:26 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
526 PM CDT Tue Jun 20 2017

.AVIATION...
A few thunderstorms may affect the DHT and GUY TAF sites this
evening. The strongest storms will be capable of producing hail
and gusty winds. At this point, it looks like the showers and
storms will dissipate before moving near the AMA TAF site.
Southerly winds will be around 10 knots or less overnight, but
then they will increase by mid morning on Wednesday. Skies are
expected to remain VFR outside of thunderstorms.

&&

.PREV DISCUSSION... /Issued 413 PM CDT Tue Jun 20 2017/

DISCUSSION...
Latest satellite image is showing cumulus cloud building across
most of the Panhandles, especially across the western Panhandles
near the surface trough over NE New Mexico and SE Colorado where
showers and storms are initiating over the high terrain as well
into portions of SW Kansas. Satellite wind profiles of
northwesterly flow of 15-25 kts at 600-450 hPa shows perhaps
enough flow to move these storms into the northern and western
Panhandles. As the storms move east, latest hi-res analysis shows
good DCAPE environment of around 1500 J/kg in-conjunction with
shear of 30-40 kts. With supporting inverted-v forecast soundings
over parts of the northern Panhandles, if storms make it into our
region, strong winds will be the primary threat. Large hail cannot
also be completely ruled out. Storms should dissipate as we lose
daytime heating into the evening hours. Low temperatures tonight
will range from the mid 60s to lower 70s.

This similar pattern of diurnally driven storms will continue
throughout the remainder of the work week with best chances across
the northern and western Panhandles. As an upper level high
pressure sits over AZ/NM, these bouts of energy riding over the
ridge will help initiate convection over the high terrain over CO
and NM and move southeast over our region. Some of the storms on
Wednesday could also be strong and will be monitored with updates
to the forecast as we get closer.

A cold front will slowly move from north to south across the
Panhandles during the day on Friday. Along and out ahead of the
front, showers and storms may develop with the given surface
forcing. Latest 25/12Z models are not in accord once we go past
Friday night. ECMWF is drier compared to the GFS going forward as
the main 800-600 hPa temperatures advection lags behind the main
front. This may provide additional mid level instability as the
temperature contrast swings thorough the region, hence slight
chances POPS remains through the weekend as a surface trough may
set up across eastern NM providing diurnally driven convection.
Blended guidance reflects current precipitation forecast. The
main weather change behind the front will be nice cool air
returning to region with highs on Sunday in the 70s.

Upper level ridge of high pressure looks to build back north as
we go into next week. This will bring tranquil conditions back to
the region, with only a slight chance of a shower or storm in the
far western areas. Otherwise, temperatures will warm up to near or
slightly above average as we go into next week.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 20, 3:27 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
427 PM CDT Tue Jun 20 2017

OKZ001>003-TXZ001>020-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
427 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the northern and western
Panhandles through the early evening hours. Some of these storms
may produce strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday through Monday. Some storms that
develop will have the potential to become strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 5:57 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT TUE JUN 20 2017

OKZ001-210100-
Cimarron OK-
657 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 800 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Campo, or 18 miles north of Boise City, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10203 3673 10203 3667 10242 3699 10270
TIME...MOT...LOC 2357Z 309DEG 14KT 3700 10256

LG
Special weather statement, Jun 20, 7:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
807 PM CDT TUE JUN 20 2017

TXZ002-003-007-210200-
Sherman TX-Hansford TX-Moore TX-
807 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANSFORD...SHERMAN
AND NORTHEASTERN MOORE COUNTIES UNTIL 900 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratford, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 10149 3605 10162 3595 10193 3628 10213
      3641 10195
TIME...MOT...LOC 0107Z 310DEG 15KT 3629 10196

LG
Special weather statement, Jun 20, 7:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
839 PM CDT TUE JUN 20 2017

TXZ002-003-007-008-210215-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
839 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHWESTERN HANSFORD...SOUTHERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cactus, or 14 miles southeast of Stratford, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3619 10207 3631 10189 3618 10153 3594 10151
      3588 10190
TIME...MOT...LOC 0138Z 304DEG 17KT 3617 10192

LG

The radar

The Amarillo radar (KAMA), 107 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 20, 7:50 PM CST
Where
Sherman County, 8.28 mi ESE of Lautz
Measured
103 kt (119 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.180, -101.890

Damage survey indicated a microburst associated with a severe thunderstorm caused damage to a well built structure and bent a radio tower 90 degrees, along with some irrigation and farm equipment.

Thunderstorm Wind, Sherman

When
June 20, 8:00 PM CST
Where
Sherman County, 8.22 mi SSE of Lautz
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.120, -101.950

Patio roof was blown off and also ripped the metal roof off part of the house.

Thunderstorm Wind, Sherman

When
June 20, 8:03 PM CST
Where
Sherman County, 7.94 mi SSE of Lautz
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -101.960

Five to 6 power poles blown over onto FM Road 1573 seven miles east of HWY 287.

Thunderstorm Wind, Sherman

When
June 20, 8:11 PM CST to 8:12 PM CST
Where
Sherman County, 10.31 mi SE of Lautz
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.100, -101.920

A microburst associated with a severe thunderstorm damaged center pivots of irrigation equipment and snapped 13 power poles. The damage path associated with the microburst had a path length of 2.3 miles, a path width of 2.1 miles, and ended around 912 PM CDT.

Hail, Moore

When
June 20, 8:28 PM CST
Where
Moore County, 6.19 mi E of Etter
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.020, -101.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708028, 708029, 708030, 708038, 708024.